On composites with periodic structure

S. Nemat-Nasser, T. Iwakuma, M. Hejazi

Research output: Contribution to journalArticlepeer-review

221 Citations (Scopus)


The overall moduli of a composite with an isotropic elastic matrix containing periodically distributed (anisotropic) inclusions or voids, can be expressed in terms of several infinite series which only depend on the geometry of the inclusions or voids, and hence can be computed once and for all for given geometries. For solids with periodic structures these infinite series play exactly the same role as does Eshelby's tensor for a single inclusion or void in an unbounded elastic medium. For spherical and circular-cylindrical geometries, the required infinite series are calculated and the results are tabulated. These are then used to estimate the overall elastic moduli when either the overall strains or the overall stresses are prescribed, obtaining the same results. These results are compared with other estimates and with experimental data. It is found that the model of composites with periodic structure yields estimates in excellent agreement with the experimental observations.

Original languageEnglish
Pages (from-to)239-267
Number of pages29
JournalMechanics of Materials
Issue number3
Publication statusPublished - 1982 Sep

ASJC Scopus subject areas

  • Materials Science(all)
  • Instrumentation
  • Mechanics of Materials


Dive into the research topics of 'On composites with periodic structure'. Together they form a unique fingerprint.

Cite this